MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Vascular System (Circulation), Impaired (2572)
Date of Event 08/10/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt, visual examination of the returned device was performed which revealed a circumferential material rupture at the distal third of the balloon.In addition, a longitudinal tear from the distal third of the balloon to the proximal bond.The distal half of the balloon was not present.The peel away balloon protector was not removed and remained on the catheter shaft.The balloon protector was just below the strain relief of the hub.A lot history review revealed this is the only complaint for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: there was nothing found to indicate there was a manufacturing related cause for this event.Although requested, the target lesion and pathway to the target lesion morphology are not available.Further investigation of the device is in progress.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly ruptured at six atmospheres in the distal popliteal artery.Reportedly, the catheter was removed and it appeared that the material rupture was circumferential.Diagnostic imaging was performed, which revealed the distal half of the balloon was still in the patient.The health care professional (hcp) performed a cutdown to the popliteal artery to retrieve the distal portion of the balloon.The hcp successfully retrieved all of the balloon remnants from the patient's vessel.The patient recovered from the procedure and the surgical cutdown.The lutonix dcb was returned for further evaluation.Images of the lutonix dcb were also obtained for review.No further adverse patient effects were reported.
 
Additional Manufacturer Narrative
(b)(4).Analysis/device evaluation: upon receipt, visual examination of the returned device was performed which revealed the distal half of the balloon was not present.The remaining portion of the balloon on the catheter measured 47mm.Furthermore, this remaining portion of the balloon was longitudinally ruptured, which extended from the proximal balloon bond to the alleged circumferential tear.Lutonix tried to replicate circumferential ruptures in the lab by performing burst testing of 3 samples with the same balloon length.These test balloons did burst longitudinally at 22-24 atmospheres(atm), which is above the recommended rated burst pressure of 12-15 atm.Further, 2 samples were sent for evaluation to an independent lab utilizing a scanning electron microscope (sem).The sem results of the two samples were compared which revealed sample 1 appears to have ruptured longitudinally from the proximal to distal balloon bonds.The balloon appeared to have torn circumferentially during removal, likely due to the inability to apply negative pressure during removal of the catheter from the patient.The peel away balloon protector was not removed and remained on the catheter shaft.The balloon protector was just below the strain relief of the hub.A lot history review revealed this is the only complaint for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: returned device analysis was unable to confirm the balloon ruptured circumferentially.Based on the information from the complainant and the device analysis results, the material rupture appears to be longitudinal from proximal to distal balloon bond with the distal half of the balloon being torn during the retraction of the catheter from the patient.Although requested, it is unknown if the target lesion morphology and/or tracking pathway was calcified and/or tortuous or if the hcp predilated the target lesion.There was nothing found to indicate there was a manufacturing related cause for this event.A review of the lutonix quality system did not identify any trends for the circumferential balloon rupture event.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key5939222
Report Number3006513822-2016-00177
Device Sequence Number1509599
Product Code ONU
UDI-Device Identifier00801741088353
UDI-Public(01)00801741088353(17)171231(10)GFZL0621
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2017
Device Model Number9004
Device Catalogue Number9020410500080
Device Lot NumberGFZL0621
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/09/2016
Supplement Report FDA Received Date10/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;